Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 53, NWS Midland/Odessa, TX

August 25, 2010Crane County, Upton County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 25, 2010, 3:46 AM CDT for Crane County, Upton County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2010, 3:46 AM CDT (08:46 UTC)
Expired
Aug 25, 2010, 7:45 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Crane County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 72 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WGUS54 KMAF 250846
FFWMAF
TXC103-461-251245-
/O.NEW.KMAF.FF.W.0053.100825T0846Z-100825T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
346 AM CDT WED AUG 25 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CRANE COUNTY IN WEST TEXAS...
  WESTERN UPTON COUNTY IN WEST TEXAS...

* UNTIL 745 AM CDT

* AT 341 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  SHOWERS ACROSS THE WARNED AREA THAT RECEIVED VERY HEAVY RAIN       
  EARLIER THIS MORNING. RADAR INDICATES THAT SHOWERS ARE DECREASING  
  ACROSS THE AREA HOWEVER EARLIER FLOODING REPORTS WHERE SUCH THAT   
  IT WILL TAKE ADDITIONAL TIME FOR THE FLOOD WATERS TO RECEDE AND    
  THEREFORE THE WARNING IS EXTENDED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE        
  MCCAMEY...KING MOUNTAIN...AND CRANE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. MOST FLOODING DEATHS ARE PREVENTABLE... AND 
MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER 
SAFE TO DRIVE ON FLOODED ROADS.  TURN AROUND... DONT DROWN.

&&

LAT...LON 3112 10242 3117 10242 3121 10243 3127 10252
      3141 10249 3155 10233 3165 10216 3164 10206
      3145 10193 3110 10192 3109 10229 3109 10238

$$
1 follow-up statement
081 
WGUS74 KMAF 251140
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 AM CDT WED AUG 25 2010

TXC103-461-251245-
/O.CON.KMAF.FF.W.0053.000000T0000Z-100825T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRANE-UPTON-
640 AM CDT WED AUG 25 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
WESTERN UPTON AND SOUTHEASTERN CRANE COUNTIES...

AT 634 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THAT SHOWERS HAVE DISSIPATED ACROSS THE AREA. ALTHOUGH NO 
RECENT FLOODING REPORTS HAVE BEEN RECEIVED THERE MAY STILL BE 
AREAS...ESPECIALLY LOW WATER CROSSINGS THAT HAVE WATER IN THEM. NO 
ADDITIONAL RAIN IS EXPECTED THIS MORNING ALLOWING FOR HIGH WATER OR 
FLOWING WATER TO RECEDE. THIS FLASH FLOODING WARNING WILL BE ALLOWED 
TO EXPIRE AT 745 AM CDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCCAMEY... 
TUBBS CORNER...RANKIN...KING MOUNTAIN...IMPERIAL...CRANE AND CORDONA 
LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3112 10242 3117 10242 3121 10243 3127 10252
      3141 10249 3155 10233 3165 10216 3164 10206
      3145 10193 3110 10192 3109 10229 3109 10238

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:28 AM CDT, 18 minutes earlier.

Area forecast discussion, Aug 25, 3:28 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 AM CDT WED AUG 25 2010

.DISCUSSION...
ON WATER VAPOR IMAGERY THE REMNANTS OF A SHORTWAVE TROUGH CAN BE
SEEN PROVIDING INSTABILITY TO WEST TEXAS AND SOUTHEASTERN NEW
MEXICO. THE RECENT PASSAGE OF A STRONG COLD FRONT THROUGH THE CWA
HAS PROVIDED MOISTURE TO THE AREA. THE UPPER TRANS PECOS AND
STOCKTON PLATEAU REGIONS HAVE SEEN COPIOUS AMOUNTS OF RAIN THROUGH
THE EVENING YESTERDAY. SEVERAL FLASH FLOOD WARNINGS WERE ISSUED FOR
THIS EVENT. ON RADAR HEAVY AMOUNTS OF RAIN CAN STILL BE SEEN FALLING
OVER THESE AREAS. SHOWERS AND THUNDERSTORMS CAN BE SEEN ELSEWHERE IN
THE PERMIAN BASIN AND SOUTHEASTERN NEW MEXICO MOSTLY BRINGING LIGHT
RAIN. WIND ACROSS THE REGION IS GENERALLY NORTH TO NORTHEASTERLY AT
10 TO 15 KNOTS SUSTAINED...WITH THE EXCEPTION OF THE GUADALUPE
MOUNTAINS WHICH HAS SUSTAINED WINDS OF AROUND 35 KNOTS.

THE HIGH PRESSURE THAT HAS BEGUN TO BUILD IN OVER THE FOUR CORNERS
REGION WILL CONTINUE TO BUILD THROUGHOUT TODAY. THIS WILL KEEP A
NORTHEAST FLOW ALOFT FOR THE NEXT COUPLE OF DAYS. AT THE SURFACE
HIGH PRESSURE RIDGING WILL BEGIN TO BUILD IN. THE FLOW WILL CONTINUE
TO COME FROM THE NORTHEAST THROUGHOUT TODAY. TEMPERATURES WILL BE
COOLER THAN NORMAL TODAY. FRIDAY WE'LL SEE A MORE EASTERLY FLOW AT
THE SURFACE KEEPING MOISTURE FLOWING INTO THE AREA. ISOLATED
THUNDERSTORMS MAY OCCUR IN THE MOUNTAINS THROUGH FRIDAY.
TEMPERATURES FOR TODAY WILL BE COOLER THAN NORMAL...THEN BEGIN TO
GRADUALLY WARM BACK UP TO NORMAL.

BY FRIDAY EVENING THE UPPER LEVEL HIGH WILL BEGIN TO MOVE EAST AND
BY SATURDAY WILL BE SITUATED OVER THE APPALACHIAN MOUNTAINS. THIS
WILL RESULT IN A WEAK SOUTHWEST FLOW ALOFT OVER THE AREA. AT THE
SURFACE THE FLOW WILL TAKE ON A SOUTHEASTERLY DIRECTION. ISOLATED
THUNDERSTORMS MAY OCCUR THESE DAYS AS WELL FOR THE MOUNTAINOUS
AREAS. BY SUNDAY THE NEXT SHORTWAVE WILL BEGIN TO MAKE ITS WAY OVER
THE WEST COAST. INCREASED CHANCES OF PRECIPITATION WILL OCCUR FOR
EARLY NEXT WEEK AS THIS FEATURE MAKES ITS WAY INTO THE CENTRAL
UNITED STATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              79  58  84  62  /  20   0  10   0
CARLSBAD NM                83  54  84  58  /  10  10  10  10
DRYDEN TX                  91  67  88  67  /  20  10  10  10
FORT STOCKTON TX           78  62  86  65  /  20  10  10   0
GUADALUPE PASS TX          74  56  77  60  /  10  20  10  10
HOBBS NM                   81  53  84  58  /  10  10  10   0
MARFA TX                   76  56  80  53  /  30  20  10  10
MIDLAND INTL AIRPORT TX    83  60  86  63  /  20  10  10   0
ODESSA TX                  82  61  87  64  /  20  10  10   0
WINK TX                    88  61  91  65  /  10  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/76
Hazardous weather outlook, Aug 25, 3:15 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 AM CDT WED AUG 25 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
315 AM CDT WED AUG 25 2010 /215 AM MDT WED AUG 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY GENERALLY
SOUTH OF INTERSTATE 20 WITH THE BEST CHANCES IN AND NEAR THE TRANS
PECOS MOUNTAINS. LOCAL HEAVY RAIN AND WIND GUSTS TO 45 MPH WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Aug 24, 10:17 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1017 PM CDT TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     FLASH FLOOD      PECOS                   31.41N 103.50W
08/24/2010                   REEVES             TX   LAW ENFORCEMENT

            MOTORIST STRANDED IN HIGH WATER AT THE INTERSECTION OF
            6TH AND CHERRY STREETS IN PECOS

0454 PM     FLASH FLOOD      PECOS                   31.41N 103.50W
08/24/2010                   REEVES             TX   LAW ENFORCEMENT

            MOTORIST STRANDED IN HIGH WATER AT THE INTERSECTION OF
            13TH AND CEDAR STREETS IN PECOS

0905 PM     FLASH FLOOD      28 N FORT STOCKTON      31.30N 102.89W
08/24/2010                   PECOS              TX   LAW ENFORCEMENT

            FLOODING ON STATE HIGHWAY 18 FROM FORT STOCKTON TO THE
            COUNTY LINE NORTH OF FORT STOCKTON

0905 PM     FLASH FLOOD      FORT STOCKTON           30.89N 102.89W
08/24/2010                   PECOS              TX   LAW ENFORCEMENT

            SEVERAL STREETS FLOODING IN FORT STOCKTON

0915 PM     FLASH FLOOD      MCCAMEY                 31.13N 102.22W
08/24/2010                   UPTON              TX   LAW ENFORCEMENT

            ONE HALF FOOT OF WATER RUNNING OVER SEVERAL STREETS IN
            MCCAMEY

0915 PM     FLASH FLOOD      5 NE MCCAMEY            31.18N 102.16W
08/24/2010                   UPTON              TX   LAW ENFORCEMENT

            ONE FOOT OF WATER RUNNING OVER KING MOUNTAIN ROAD

1000 PM     FLASH FLOOD      MCCAMEY                 31.13N 102.22W
08/24/2010                   UPTON              TX   LAW ENFORCEMENT

            HIGHWAY 385 FLOODED 4 MILES NORTH OF MCCAMEY

1000 PM     FLASH FLOOD      3 S MCCAMEY             31.09N 102.22W
08/24/2010                   UPTON              TX   LAW ENFORCEMENT

            FLOODING ON HIGHWAY 305 FROM MCCAMEY TO THE CROCKETT
            COUNTY LINE

1000 PM     FLASH FLOOD      MCCAMEY                 31.13N 102.22W
08/24/2010                   UPTON              TX   LAW ENFORCEMENT

            THE INTERSECTION OF HIGHWAY 385 AND 1901 WAS FLOODED

&&

AKL
Local storm report, Aug 24, 11:49 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1149 PM CDT TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      3 E MCCAMEY             31.13N 102.17W
08/24/2010                   UPTON              TX   FIRE DEPT/RESCUE

            3 MILES EAST OF TOWN ON HWY 67 THERE IS 1.5 FEET OF
            FLOWING WATER ON ROAD

1130 PM     FLASH FLOOD      7 E MCCAMEY             31.13N 102.10W
08/24/2010                   UPTON              TX   FIRE DEPT/RESCUE

            7 MILES EAST OF MCCAMEY ON HWY 67 THERE IS 1.5 FEET OF
            FLOWING WATER ON ROAD

1130 PM     FLASH FLOOD      5 NE MCCAMEY            31.18N 102.16W
08/24/2010                   UPTON              TX   FIRE DEPT/RESCUE

            5 MILES NE OF MCCAMEY THERE IS 2 FEET OF FLOWING WATER ON
            KING MOUNTAIN ROAD

&&

JAMIE.GUDMESTAD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:17 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Aug 24, 7:32 PM CDTFlash Flood WarningMAFPecos, Reeves, Terrell4 hr
Aug 24, 8:48 PM CDTFlash Flood WarningMAFCrane, Pecos, Upton4 hr
Aug 24, 11:30 PM CDTFlash Flood WarningMAFPecos, Reeves8 hr
Aug 25, 12:48 AM CDTFlash Flood WarningMAFCrane, Upton3 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.